Hail, Moultrie
- When
- April 26, 1:54 PM CST to 1:59 PM CST
- Where
- Moultrie County, 2 mi S of Sullivan
- Measured
- 1 in hail
- Reported by
- Mesonet
- Coordinates
- 39.571, -88.620
A stationary frontal boundary triggered strong to severe thunderstorms across portions of central Illinois during the afternoon of April 26th. The storms were primarily focused south of the I-72 corridor from Winchester eastward to Paris.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary frontal boundary triggered strong to severe thunderstorms across portions of central Illinois during the afternoon of April 26th. The storms were primarily focused south of the I-72 corridor from Winchester eastward to Paris. Hail as large as golf balls was reported in Paris in Edgar County. Heavy rainfall of 3 to 4 inches from slow-moving thunderstorms caused localized flash flooding in Moultrie, Coles and Edgar counties. In addition, a lightning strike caused a garage to burn down in Xenia in Clay County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 26, 1:43 PM CST, 11 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 243 PM CDT TUE APR 26 2016 .SHORT TERM...(Tonight) ISSUED AT 243 PM CDT Tue Apr 26 2016 A cold front near I-72 will accelerate southward across southeast IL by early this evening. Large MCS over central/ne MO and western IL (west of PIA and SPI) will spread widespread showers and scattered thundestorms eastward across central and east central/southeast IL rest of this afternoon and then diminish and past east into IN by early evening. Strongest part of line is a bow echo moving toward St Louis metro and areas south, and to track eastward aross southern IL. Severe thunderstorm watch til 7 pm for Scott, Morgan, Sangamon, Christian, Shelby, Effingham and Clay counties. Isolated to scattered showers/thunderstorms recently develop ahead of MCS in moderaterly unstable warm sector south of I-72 with Capes 2000-2600 J/kg. Bulk shear is 30-38 kts so a few of these thunderstorms could become strong to even severe with damaging winds and large hail. Brunt of CWA should be dry by mid evening, but this will be short lived. 999 mb surface low pressure over central KS to deepen to 993 mb as it moves into southeast Nebraska by Wed morning and pulls frontal boundary back northeast toward southwest IL. Showers and scattered thunderstorms to spread ne into central and southeast IL overnight especially late tonight into Wed. Lows tonight range from around 50F from Peoria and Bloomington north to around 60F in southeast IL from I-70 south. && .LONG TERM...(Wednesday through Tuesday) ISSUED AT 243 PM CDT Tue Apr 26 2016 Energy rounding base of upper-level low centered over central Rockies will be our next weather maker starting early Wednesday. While this system will bring periods of showers/storms to the area into Thursday, the severe threat should stay south of the area given mainly sub 1000 j/kg CAPE values, and modest bulk shear values (30- 35 kts). A lull in the rainfall threat is anticipated later Thursday into Friday as Wednesday's system departs, and as southwestern U.S. troffing reloads. The next in our recent series of disturbances will arrive for the weekend, along with a renewed threat of showers/storms. While there are still differences in the details of the weekend system, it is still looking wet overall. The slow moving weekend system will depart by early next week, bringing another lull in the rainfall. Temperatures will trend downward heading into midweek, but still hang near seasonal normals. So, it appears we have seen the last of the 80 degree highs for at least a week or two. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1259 PM CDT Tue Apr 26 2016 Major adjustments to earlier forecasts with large MCS over central/ne MO, southeast IA and west central IL tracking ESE across central IL during this afternoon. This MCS is tracking further northward and quicker than earlier forecasted by high res models. Thunderstorms with MVFR conditions will be possible during mid and late afternoon and exiting ESE of DEC and CMI by 00Z/7 pm. SPC keeps the threat of severe storms sw of SPI this afternoon as a strong to severe bowing line heading east toward St Louis metro and to affect areas south of SPI and DEC during mid and late afternoon. Low stratus deck of cloud from 500-1500 ft over northern IL north of I-80 could be advected southward into central IL overnight into Wed morning on increasing ne winds behind a cold front that is currently near I-72. Cold front projected to track into southeast IL late this afternoon and early evening. Currently have fairly light and variably winds over central IL and these winds to become NE and increase to 10-16 kts and gusts of 18-23 kts later tonight into Wed morning as winds veer east. Another area of showers and thunderstorms to spread ne into central IL later tonight and especially Wed morning with MVFR conditions prevailing and possibly even IFR. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...07 LONG TERM...BAK AVIATION...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1139 AM CDT TUE APR 26 2016 ILZ027>031-036>038-271100- FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD- 1139 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ESPECIALLY SOUTH OF I-74. AT THIS TIME IT APPEARS ANY THREAT FOR SEVERE WEATHER WILL BE SOUTH OF THE AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY INTO EARLY THURSDAY. ALTHOUGH THE GREATER THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE TO OUR SOUTH...A FEW OF THE THUNDERSTORMS ON WEDNESDAY MAY BE CAPABLE OF PRODUCING HAIL. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BEGINNING FRIDAY NIGHT...AND CONTINUING THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ040>042-047>052-271100- CASS-CHRISTIAN-LOGAN-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT- 1139 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG A COLD FRONT NEAR I-74 PRESSING SOUTHWARD. IT APPEARS THE BETTER THREAT FOR ORGANIZED SEVERE WEATHER WILL BE SOUTH OF OUR AREA. THE THUNDERSTORM CHANCES WILL CONTINUE TONIGHT ACROSS THE AREA. A FEW OF THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WAVE OF SHOWERS AND THUNDERSTORM IS EXPECTED AGAIN WEDNESDAY INTO EARLY THURSDAY. ALTHOUGH THE GREATER THREAT FOR ORGANIZED SEVERE WEATHER APPEARS TO BE JUST TO OUR SOUTH...A FEW OF THE THUNDERSTORMS ON WEDNESDAY MAY BE CAPABLE OF PRODUCING GUSTY WINDS AND HAIL.THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BEGINNING FRIDAY NIGHT...AND CONTINUING THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ043>046-053>057-061>063-271100- CHAMPAIGN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-MACON- MOULTRIE-PIATT-SHELBY-VERMILION- 1139 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING MID AFTERNOON INTO EARLY EVENING ALONG A COLD FRONT NEAR I-72 PRESSING SOUTHWARD. IT APPEARS THE BETTER THREAT FOR ORGANIZED SEVERE WEATHER WILL BE TO OUR SOUTH. THE THUNDERSTORM CHANCES WILL INCREASE AGAIN LATER TONIGHT ACROSS THE AREA. NO SEVERE WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WAVE OF SHOWERS AND THUNDERSTORM IS EXPECTED WEDNESDAY INTO THURSDAY. AT THIS TIME IT APPEARS THE GREATER THREAT FOR ORGANIZED SEVERE WEATHER WILL BE JUST TO OUR SOUTH...ALTHOUGH A FEW OF THE STORMS WEDNESDAY MAY PRODUCE GUSTY WINDS AND HAIL. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BEGINNING LATE FRIDAY NIGHT...AND CONTINUING THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ066>068-071>073-271100- CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1139 AM CDT TUE APR 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL APPROACH THE AREA LATE THIS AFTERNOON AND EARLY EVENING FROM THE NORTH. THUNDERSTORM CHANCES WILL INCREASE OVER THE AREA FROM MID AFTERNOON INTO EARLY EVENING. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ESPECIALLY ALONG AND SOUTH OF AN EFFINGHAM TO ROBINSON LINE...WITH A FEW OF THE STORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY RAINS. THUNDERSTORMS WILL AGAIN BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER WAVE OF SHOWERS AND THUNDERSTORM IS EXPECTED WEDNESDAY INTO EARLY THURSDAY. AT THIS TIME IT APPEARS THE GREATER THREAT FOR ORGANIZED SEVERE WEATHER WILL BE JUST TO OUR SOUTH...ALTHOUGH A FEW OF THE STORMS WEDNESDAY MAY PRODUCE GUSTY WINDS AND HAIL. THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS BEGINNING LATE FRIDAY NIGHT...AND CONTINUING THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SOUTH OF I-70 FROM 2 TO 7 PM. 07
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
153 PM CDT TUE APR 26 2016
ILZ061-261930-
SHELBY-
153 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHELBY COUNTY UNTIL
230 PM CDT...
AT 152 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ASSUMPTION...OR 12 MILES NORTHWEST OF SHELBYVILLE...MOVING NORTHEAST
AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WESTERVELT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
CENTRAL ILLINOIS.
LAT...LON 3949 8903 3959 8902 3966 8885 3965 8885
3949 8876 3945 8901
TIME...MOT...LOC 1852Z 246DEG 13KT 3953 8897
ONTONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
254 PM CDT TUE APR 26 2016
ILZ054-262030-
MOULTRIE-
254 PM CDT TUE APR 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MOULTRIE COUNTY
UNTIL 330 PM CDT...
AT 254 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SULLIVAN...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SULLIVAN...ALLENVILLE AND KIRKSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FOR
CENTRAL ILLINOIS.
LAT...LON 3950 8862 3951 8864 3952 8864 3952 8868
3958 8871 3966 8848 3950 8847
TIME...MOT...LOC 1954Z 249DEG 11KT 3956 8861
ONTONThe Lincoln radar (KILX), 89 km away, was scanning. The volume nearest the first event began at 19:50 UTC.
4 hail, 3 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.
A 50-foot tall, 30-inch diameter tree was blown over at Dickee Road and Horse Creek Drive just west of Pawnee. Another large tree split down the middle and fell onto a house on 6th Street north of Route 104 in Pawnee.
Thunderstorms along a nearly stationary front produced a period of heavy rain accumulating to 2.00 to 4.00 inches in a two hour period during the mid-afternoon of April 26th in eastern Moultrie County. Many rural roads between County Road 550 North and 800 North were flooded with more than one foot of water. The heaviest rain and deepest water was near the Coles County line, southwest of the town of Coles. The flooding rapidly subsided by the evening.
Thunderstorms along a nearly stationary front produced a period of heavy rain accumulating to 2.00 to 4.00 inches in a two hour period during the mid-afternoon of April 26th in extreme western Coles County. Many rural roads near the Moultrie County line were flooded with nearly one foot of water. The heaviest rain and deepest flood waters were in the vicinity of the town of Coles. The flooding rapidly subsided by the evening.
Lightning struck a garage in Xenia. The resulting fire completely destroyed the garage.
Several trees and tree branches were blown down in Flora, knocking out power to half the town. One house was severely damaged by a falling tree.
Thunderstorms along a nearly stationary front produced periods of heavy rain of 3.00 to 5.00 inches during a three hour period during the mid-afternoon of April 26th in central and eastern Edgar County, including the city of Paris. Many roads along and five north of U.S. Route 150 were closed between Paris and the Illinois/Indiana state line, where the water was up to three feet deep. A basement wall in a Paris home collapsed due to the water. The flooding rapidly subsided by the evening.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626271, 626277, 626272, 626273, 626274, 628347, 628377, 626279, 626278, 628343.